[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.98.119. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Note
February 1999

Carbamazepine-Induced Sensorineural Hearing Loss

Author Affiliations

From the Department of Otolaryngology, Dalhousie University, Faculty of Medicine, Halifax, Nova Scotia (Dr de la Cruz), and Department of Otolaryngology, University of Toronto, Faculty of Medicine, Toronto, Ontario (Dr Bance).

Arch Otolaryngol Head Neck Surg. 1999;125(2):225-227. doi:10.1001/archotol.125.2.225
Abstract

Carbamazepine is a commonly prescribed anticonvulsant medication that affects various levels of the nervous system. We report a case of temporary sensorineural hearing loss in a patient after overdosing with 36 g of carbamazepine. Six days after the overdose, the patient complained of bilateral hearing loss and tinnitus. Audiograms revealed a 30- to 40-dB sensorineural hearing loss bilaterally. Another audiogram 2 weeks later showed a complete recovery in both ears accompanied by a clinical resolution in audiovestibular symptoms. Carbamazepine is used to treat partial and generalized seizures, trigeminal neuralgia, and bipolar illness. Adverse effects are not common but most frequently include dizziness, drowziness, nausea, and skin rashes; rare complications are agranulocytosis, bradycardia, and heart block. Documented hearing loss as a side effect of carbamazepine has not been reported, to our knowledge.

×